Apixaban causing leukocytoclastic vasculitis
The present case has been reported in the J Allergy Clin Immunol Pract.

A 60-year-old man with a medical history of hypertension, type 2 diabetes mellitus, hyperlipidemia, and nonischemic cardiomyopathy initially presented to hospital with atrial fibrillation and was started on apixaban for anticoagulation. Within 10 days of starting the apixaban, the patient presented with worsening erythematous rash on his lower extremities that quickly evolved into a burning, pruritic, petechial rash.

He was on multiple medications at home for his comorbidities including canagliflozin, aspirin, clonazepam, gabapentin, metolazone, torsemide, risperidone, and pantoprazole. He reported that he had been taking these medications for more than a year and had never had any allergic reactions or similar rash development to any of these medications.

The patient was restarted on all his home medications that he has been taking chronically. The biopsy of the lesions showed neutrophilic infiltrate surrounding and invading the vessels of the superficial vascular plexus. Focal fibrinoid necrosis of the vessel wall and nuclear debris in association with extravasated erythrocytes were also noted.

Direct immunofluorescence studies revealed interstitial dermal fibrinogen and superficial perivascular IgA and C3 depositions. These findings were consistent with a diagnosis of immune-mediated leukocytoclastic small-vessel vasculitis. The patient's anticoagulation medicine was changed from apixaban to rivaroxaban and he was started on a course of prednisone taper for 4 weeks for treatment.

The rash and associated symptoms gradually regressed toward full resolution. On follow-up visit after 3 weeks, the patient remained asymptomatic and fully compliant with rivaroxaban.

Key takeaways:-
- This is the first reported case of apixaban causing IgA-mediated neutrophilic leukocytoclastic small-vessel vasculitis.

- Previously, rivaroxaban, which belongs to the same class of novel oral anticoagulants, has been reported twice to be associated with similar vasculitis. However, the safe introduction of rivaroxaban in this patient highlights the difference in the molecular structures of rivaroxaban and apixaban and also the lack of cross- reactivity between these medications.

- This case report suggests that rivaroxaban may be safely introduced in patients who developed leukocytoclastic vasculitis (LCV) because of apixaban, but large-scale studies are warranted to fully establish the safe use of rivaroxaban in such patients.

- This patient was on multiple medications that have a documented risk of LCV and other allergies, but he had been on those medicines for years. The only new medicine was apixaban and resolution of symptoms after stopping it strongly supports it as the most likely cause.

Read more here: https://pxmd.co/UpZNx
Dr. P●●●●●●●●●●●a G●●●●●●●●s b●●●t and 2 other likes this4 shares
Like
Comment
Share